Avoid these mistakes

The following medication errors have happened to real people. Don't make these same mistakes:

  • Confusing eardrops and eyedrops. Always double-check the label. If a medication says "otic," it's for the ears. If it says "ophthalmic," it's for the eyes.
  • Chewing nonchewables. Don't assume chewing a pill is as good as swallowing it. Some medications should never be chewed, cut or crushed. Doing so may change how they're absorbed by the body.
  • Cutting up pills. Never split pills unless your doctor or pharmacist has told you it's safe to do so. Some medications shouldn't be cut because they're coated to be long acting or to protect the stomach.
  • Using the wrong spoon. The spoons in your silverware drawer aren't measuring spoons. To get an accurate dose, use an oral syringe (available at pharmacies) or the dose cup that came with the medication.

Make safety a habit

Get into the habit of playing it safe with these medication tips:

  • Keep an up-to-date list of all your medications, including nonprescription and herbal products.
  • Store medications in their original labeled containers.
  • Save the information sheets that come with your medications.
  • Use the same pharmacy, if possible, for all of your prescriptions.
  • When you pick up a prescription, check that it's the one your doctor ordered.
  • Don't give your prescription medication to someone else and don't take someone else's.

A final word on medication errors

"Don't ask, don't tell" is never a smart policy when it comes to medications and your health. Don't hesitate to ask questions or to tell your health care providers if anything seems amiss. Remember, you're the final line of defense against medication errors.

If despite your efforts you have problems with a medication, talk with your doctor or pharmacist about whether to report it to MedWatch — the Food and Drug Administration safety and adverse event reporting program. Reporting to MedWatch is easy, confidential and secure — and it can help save others from being harmed by medication errors.

Oct. 15, 2011 See more In-depth